Can I take two Saridon tablets?

Risk painkillers - controversial, but still popular

  1. News
  2. panorama
  3. Current article
content

Aspirin and paracetamol are drug veterans. Criticism of their safety does not detract from their popularity.

Over the counter, inexpensive, uncomplicated: Pain tablets have the status of lifestyle drugs today. They are almost always with you - in the medicine cabinet, handbag or desk drawer in the office. Doctors prescribed only a small fraction of the pills.

Around a hundred over-the-counter pain medications are available in Switzerland - over 14 million packs of them go over the counters of Swiss pharmacies every year. According to a study from 2010, a quarter of Swiss people said they had swallowed at least one pain reliever in the past seven days. Often it is medication that the great-grandparents used to relieve their backache or headache, for example aspirin, or paracetamol medicines like Dafalgan.

They are still popular today, even if they have received a lot of criticism in recent years. Because one study after the other shows: popular, does not mean harmless, without a prescription does not have few side effects. Today, drugs would have a hard time getting approval as over-the-counter pain medication if they contain the aspirin active ingredient acetylsalicylic acid (ASA) or paracetamol, the active ingredient in Dafalgan or Ben-u-ron.

Side effects even with a low dose

Studies show that, too, that their side effects can be considerable and dangerous. Severe liver damage can occur even with a low dose of, for example, four grams of paracetamol per day. People with pre-existing liver diseases or alcohol problems are even more at risk, because the toxic intermediate products that arise when the liver does not properly break down the active ingredient can clog the organ in such a way that it fails.

The active ingredient ASA in Aspirin, Alka Seltzer & Co. does not do better either and is therefore only recommended to a limited extent. Because the welcome pain-relieving effect is accompanied by a blood-thinning effect, which can be problematic. Doctors are therefore increasingly recommending these drugs only to patients who benefit from precisely these blood-thinning properties - stroke or heart attack patients, for example.

For them, the risk-benefit ratio is better than for healthy people: the latter buy pain relief with the risk of gastric bleeding too expensive in the opinion of many experts. In addition, the pain-relieving properties fizzle out quickly - but the blood only returns to normal after days. The risk of bleeding remains long after the pain attack. An important point if, for example, an operation is imminent.

The active ingredient seniors

The fact that drugs with aspirin and paracetamol have made folk drugs despite their risk potential is due to the fact that they come from another time. Aspirin came on the market as early as 1899. It was approved in Switzerland in 1936, but it wasn't until the 1970s that it became clear why and how the substance worked. The paracetamol drug Panadol was approved in the 1950s and Ben-u-ron in the 1960s. At that time, the dangerous side effects were not known to the extent that they are today.

It looks better, for example, with ibuprofen or diclofenac from the group of non-steroidal anti-inflammatory drugs (NSAIDs). They were better researched before they were approved. But that is not a license for uncontrolled consumption, because they too have their pitfalls. British researchers warned in a study published in the specialist journal “Lancet” in 2013 that long-term, high-dose intake of diclofenac, coxibs or ibuprofen (usually 150 milligrams of diclofenac or 2400 milligrams of ibuprofen per day) increased the risk of heart attack or stroke.

Around every fifth patient who takes NSAIDs for a long time develops an ulcer in the digestive tract.
Author: Drugs Commission of the German Medical Association

And: about every fifth patient who takes a drug from this group of active ingredients for a long time gets an ulcer in the digestive tract, according to the drug commission of the German medical profession. Their clear advantage, however, is that the body excretes these active ingredients more quickly. Overdoses with serious consequences are therefore less common. They are therefore conditionally better suited for a short period of use for pain relief.

Even if all common painkillers have their weaknesses: A life without them is hardly conceivable for anyone today. Therefore: healthy people who take a pain pill every now and then will rarely experience serious side effects. However, you should not take the medication on your own for more than three days and limit yourself to the lowest possible dose - and ask your doctor for advice if your problems persist.

Paracetamol

Example preparationsDafalgan, Panadol, Ben-u-ron, Acetalgin
propertiesanalgesic, antipyretic, non-inflammatory. The active ingredient is also suitable for pregnant women and babies.
IndicationsMild pain (e.g. tension headache, toothache). Works best against fever and body aches.
Main side effectsA small overdose attacks the liver.
ContraindicationsPre-existing liver damage
Duration of intakeNot longer than a week (without medical supervision)
Maximum adult dose4000 mg / day
Duration until effectapprox. 30 minutes, works for 4 to 6 hours

Acetylsalicylic acid (ASA)

Example preparationsAspirin, Alka Seltzer, Aspegic, Alcacyl
propertiesPain-relieving, blood-thinning, slightly anti-inflammatory, slightly lowering fever
IndicationsUse only conditionally recommended in the event of pain, as it thins the blood
Main side effectsInflammation of the gastric mucosa, stomach ulcers, gastrointestinal bleeding, kidney damage in the event of an overdose, additional bleeding due to the thinning of the blood
ContraindicationsBleeding tendency, asthma, pre-existing kidney damage, simultaneous use of other blood thinners
Duration of intakeNot longer than 3 days (without medical supervision)
Maximum dose adults: 3000 mg / day
Duration until it takes effectapprox. 15 min, works for 4 to 6 hours (for pain therapy; blood thinning lasts longer)

NSAIDs (non-steroidal anti-inflammatory drugs): ibuprofen, diclofenac, naproxen

Example preparations- Ibuprofen: Irfen, Algifor, Dolo-Spedifen, Dismenol, Saridon
- Diclofenac: Voltaren, Tonopan
- Naproxen: Aleve
propertiesPain-relieving, anti-inflammatory, slightly lowering fever
IndicationsMild to moderate pain, menstrual cramps, joint pain, rheumatic pain, muscle pain, migraines
Main side effectsInflammation of the gastric mucous membrane, stomach ulcers, gastrointestinal bleeding, kidney damage in the event of overdose
ContraindicationsPre-existing stomach problems, asthma, acute heart problems, pre-existing kidney damage
Duration of intakeNot longer than 3 days (without medical supervision)
Maximum dose adults: - Ibuprofen: 1200 mg / day
- Diclofenac: 75mg / day
- Naproxen: 660mg / day
Duration until it takes effectapprox. 30 min, works for 4 to 12 hours (depending on the preparation)
  1. News
  2. panorama
  3. Current article